Forum

IV steroids - Advice please

Hello,

I was diagnosed with RRMS this year although I have had symptoms since 2007. I have had a couple of relapses this  year; the latest one is affecting the movement in my right leg as well as sensory symptoms in both legs, back and blurred vision if I concentrate for any length of time. I have just been booked in for 3 doses of IV steroids starting on Monday. I have a few questions which I am sure many of you will be able to answer.

1. Will it be a bolus dose via a syringe or do they put up a drip?

2. If they put up a drip, roughly how long does it take before it is finished and I can get out of the day case unit?

3. What side effects should I expect to get?

I realise I should have discussed this with the doc, but was a bit distressed at the time, as was in a lot of pain and a bit emotional. I would be grateful if you could let me know what to expect.

 

Many thanks,

 

Boo 11

Hi Boo,

Ive had them twice this year. They are done through a drip and normally take about 20 mins. Take a book or something to pass the time. Also take some mints as one on the first things you may notice is a tin like taste in your mouth when they start the drip, it does where off.

The only side effects i had was poor sleep during the course and hot flushes towards the end, other than that I was fine. Hope they work for you. Good Luck.

Kelly

Hi Kelly,

Thanks for the advice. I appreciate it.

Boo

Hi

 

I had a course of steroids last week .

It is by iv over 3 days , I had a canula left in my arm which was bit awkward but not painful.

The whole thing ( in my case ) took about an hour each time , you have your blood pressure and temperature checked before each dose.

I did get the metallic taste during treatment and found that for the 3 days I feel a bit high but do suffer from insomnia . you could get something from your GP to help with this .

I find that after the high I then as I put it crash and sleep for 3 days .

My relapse symptoms have improved .

This is my experience and of course yours may be different.

If you have any questions please ask .

 

Good Luck & Take Care

x

Your welcome, just message me if you need to know anything else

Hi Smurf,

Thanks a lot. I am hoping it will speed things up so I can get back to work!

Regards,

Boo

 

My IV steroids took longer - up to two hours each time. No idea why. I got the canula taken out after the second day because it was very painful overnight. 

 

Top tip: Murray Mints. Buy several family packets! The steroid taste was HORRIBLE and only Murray Mints masked it for me.

 

Really important: make sure that they give you omeprazole or some other stomach protector EVERY day. I ended up with ulcers and "extensive inflammation" after my steroids last year :-(

 

I'd heard about the insomnia so I got my GP to prescribe me some sleeping pills in advance. Bit naughty, but it worked!

 

Good luck & I hope they work!

Karen x

It always seems to take getting on for two hours for me.  On the first day, they'll probably want to keep you back for a bit just to check all's well and you aren't having a bad reaction or anything.  You'll probably find they will want you to keep the cannula in for the two nights - saves them cannulating you each time, so days 2 and 3 tend to take less long.

One time my blood test showed too much glucose, and they sent me outside to run around for an hour before testing again and finding the glucose had declined int normal range so they could go ahead - but that is the only odd thing that's ever happened to me.  Be prepared for insomnia - get yourself some sleep aids just in case, whether prescription or over the counter.

I hope it all goes well.

Alison

x

Thanks Alison and Karen,

I will make sure I get a job lot of mints, good magazine/book, sleeping tablets etc.

Thanks everyone for all your advice. Just want to get on with it now!

Boo

 

Hi

Don;t know the answer to your first question, don't even know what it means.

It takes from 1 to 2 hours, one of the nurses said it has to take at leased 1 hour.

You may get a metalic taste in your mouth/throat.

The main thing to affect me was unable to sleep.

Don't mean to alarm you but and this will sound increadable but it's true the first time I had them I didn't sleep for 14days.

The last time was 11 days (hope you like reading or have plenty of hobbies).

Being a fella I don't like admitting this but on a couple of occasions I burst into tears.

But remember it affects people different ways and it's not bad or unpleasant and you will feel better after

Best wishes.

Ronin